Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 239, NWS Jacksonville, FL

August 11, 2003Nassau County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 11, 2003, 5:45 PM EDT for Nassau County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 5:45 PM EDT (21:45 UTC)
Expired
Aug 11, 2003, 6:30 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Nassau County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2262 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 112145
SVRJAX
FLC089-112230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
544 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NASSAU COUNTY IN NORTHEAST FLORIDA

* UNTIL 630 PM EDT

* AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
  NORTHEAST OF HILLIARD...MOVING SOUTH AT 5 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 PM EDT...
  HILLIARD...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

LAT...LON 3062 8173 3058 8189 3068 8194 3078 8197
          3084 8190 3080 8187 3079 8179 3071 8168
          3065 8164
$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:38 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 11, 2:38 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT MON AUG 11 2003

CURRENTLY...AMPLIFIED FLOW ALOFT WITH DEEP TROF OVER THE EASTERN
UNITED STATES. AT THE SURFACE...AN ELONGATED TROF STRETCHES FROM THE
ATLANTIC STATES TO THE GULF OF MEXICO. MARGINALLY MOIST BUT VERY
UNSTABLE AIRMASS IS IN PLACE. STRONGEST CONVECTION OVER COASTAL
COUNTIES WHERE MID-LEVEL SHORTWAVE IS INTERACTING WITH THE ATLANTIC
SEA-BREEZE.

PUBLIC...SERIES OF IMPULSES WILL CONTINUE TO ROUND BASE OF UPPER TROF
THROUGH TONIGHT. BEGINNING TUESDAY THE UPPER TROUGH RETROGRESSES
WEST-SOUTHWEST WHILE BERMUDA HIGH BUILDS IN FROM THE EAST. SHOULD
SEE LESS COVERAGE THROUGH WEDNESDAY AS DRIER AIR FILTERS INTO THE
AREA COMPLIMENTS OF THE BERMUDA HIGH. WETTER CONDITIONS TO RETURN
THURSDAY (MAINLY FLORIDA ZONES) AS EASTERLY WAVE WILL LIKELY
INTENSIFY WHILE MARCHING WEST ACROSS THE CARIBBEAN SEA AND INTO THE
GULF OF MEXICO.

LIGHT TRANSPORT WINDS ON TUESDAY WILL RESULT IN SEA-BREEZE COLLISION
WELL INLAND WITH SEA-BREEZES MERGING FURTHER WEST WEDNESDAY AND
THURSDAY DUE TO MODERATE EASTERLY FLOW ESTABLISHING.

EXTENDED...LONG RANGE MODELS SUGGEST HIGH PRESSURE WILL POSITION OVER
THE REGION ON FRIDAY...THEN RETROGRESSES THROUGH THE WEEKEND WITH
UPPER TROF DIGGING SOUTH ALONG THE EASTERN SEABOARD. IN FACT...
MRF SOLN BRING ATTENDANT COLD FRONT ALL THE WAY DOWN TO THE STATE
LINE. THIS IS LIKELY OVERDONE GIVEN TIME OF YEAR. WILL TONE DOWN
NORTHERLY WINDS...THUS LOW-END SCATTERED POPS ACROSS THE BOARD LOOK
GOOD GIVEN LACK OF DOMINANT WEATHER FEATURE.

MARINE...NO HEADLINES EXPECTED. SOUTHERLY FLOW TO CONTINUE THROUGH
TUESDAY THEN SHIFT TO THE EAST ON WEDNESDAY AS AS SUBTROPICAL RIDGE
AXIS ADVANCES NORTH ALONG THE ATLANTIC COAST. WINDS WILL LIKELY REACH
CAUTIONARY LEVELS BY THURSDAY AS TROPICAL WAVE INTENSIFIES WHILE
MARCHING WEST OVER THE CARIBBEAN SEA AND INTO THE GULF OF MEXICO. AS
ADVERTISED...LONG EASTERLY FETCH SWELLS COULD START TO AFFECT WATERS
BY THURSDAY.

FIRE WX...NO HEADLINES. MINIMUM RH VALUES WILL CONTINUE WELL ABOVE
CRITICAL THRESHOLDS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 71 88 72 90 / 20 50 10 30
SSI 73 86 76 87 / 30 50 10 20
JAX 72 88 74 90 / 30 50 10 20
SGJ 73 87 75 87 / 30 50 10 20
GNV 71 89 72 91 / 20 50 10 30
OCF 72 90 73 91 / 20 50 10 30

16
Hazardous weather outlook, Aug 11, 1:30 PM EDT, 4 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-112300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A MOIST SOUTHWEST FLOW OFF THE GULF OF MEXICO WILL AGAIN PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
INTO THIS EVENING.  THESE THUNDERSTORMS WILL PRODUCE BRIEF PERIODS
OF HEAVY RAINFALL WITH ADDITIONAL RAINFALL ACCUMULATIONS OF 1 TO 2
INCHES IN THE STRONGER STORMS. MINOR LOCALIZED FLOODING IS POSSIBLE
AS SOME AREAS ARE SATURATED FROM SEVERAL CONSECUTIVE DAYS OF
RAINFALL.

INTERESTS IN LOW LYING AREAS SHOULD MONITOR THE LATEST FORECAST
INFORMATION AND RIVER STATEMENTS...ESPECIALLY THOSE IN SOUTHWEST
MARION COUNTY NEAR THE RAINBOW AND WITHLACOOCHEE RIVERS...AND
INTERESTS NEAR THE SATILLA RIVER NEAR ATKINSON WHERE RIVER FLOOD
WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON MAINLY OVER
INTERIOR AREAS.  THIS RISK OF RIP CURRENTS WILL INCREASE ALONG THE
EAST COAST BEGINNING WEDNESDAY DUE TO AN INCREASING EASTERLY FLOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS SHOULD BE ON THE
ALERT FOR THE POSSIBILITY OF STORMS PRODUCING LOWLAND FLOODING IN
SOME AREAS. PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ

In the hours before

Special weather statement, Aug 11, 4:38 PM EDT, 1 hour 7 minutes before
GAZ165-166-112115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 515 PM...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF WOODBINE...MOVING EAST
AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
WOODBINE...COLESBURG AND DOVER BLUFF THROUGH 515 PM EDT. GUSTY WINDS
OF UP TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

SHASHY
Special weather statement, Aug 11, 4:57 PM EDT, 48 minutes before
FLZ037-040-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEAST
MARION AND SOUTHERN PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF WELAKA...OR ABOUT 7
MILES NORTHWEST OF SALT SPRINGS...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WELAKA...SATSUMA...
POMONA PARK...PALATKA...LAKE COMO AND SAN MATEO THROUGH 530 PM EDT.
GUSTY WINDS OF UP TO 50 MPH AND EXCESSIVE LIGHTNING CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Aug 11, 5:09 PM EDT, 36 minutes before
FLZ025-112145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 545 PM...

AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF OCEANWAY...OR ABOUT
8 MILES EAST OF JACKSONVILLE INTERNATIONAL...MOVING SLOWLY
NORTHEAST. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
OCEANWAY AND JACKSONVILLE INTERNATIONAL THROUGH 545 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

CAMP
Local storm report, Aug 11, 5:19 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
519 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    VILANO BEACH              FL   LIGHTNING
08/11/03   ST JOHNS                       *** 1 INJ ***
                                          LIGHTNING STRUCK MAN AT
                                          THE TOWN AND COUNTRY MOTEL
                                          IN VILANO BEACH. INJURIES
                                          ARE NOT SERIOUS. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0450 PM    ST AUGUSTINE              FL   FLASH FLOODS
08/11/03   ST JOHNS                       SIGNIFICANT FLOODING NEAR
                                          SR16 AND MASTERS RD.
                                          POSSIBLE HOME WITH WATER.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0500 PM    ST AUGUSTINE SOUTH        FL   FLASH FLOODS
08/11/03   ST JOHNS                       WATER IN HOME AT 230
                                          SEGOVIA RD. REPORTED BY
                                          EMERGENCY MANAGEMENT.

HESS
Special weather statement, Aug 11, 5:30 PM EDT, 15 minutes before
FLZ033-037-038-112215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
PUTNAM...SOUTHERN ST JOHNS AND WESTERN FLAGLER COUNTIES FOR STRONG
THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM...

AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES WEST OF SAN MATEO TO 3 MILES NORTH OF GEORGETOWN...OR ALONG A
LINE EXTENDING FROM 4 MILES SOUTHEAST OF PALATKA TO 5 MILES SOUTHWEST
OF POMONA PARK...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WELAKA...SATSUMA...SAN
MATEO...GEORGETOWN...EAST PALATKA...LAKE COMO...ORANGE MILLS AND
CRESCENT CITY THROUGH 615 PM EDT. SMALL HAIL...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS
Special weather statement, Aug 11, 5:33 PM EDT, 12 minutes before
FLZ024-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NASSAU COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 600 PM...

AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES NORTH OF CALLAHAN...OR ABOUT 6
MILES NORTHEAST OF HILLIARD...MOVING SOUTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CALLAHAN THROUGH 600 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:18 PM EDTSpecial Marine WarningJAX57 min
Aug 11, 4:08 PM EDTFlash Flood WarningJAXSaint Johns82 min
Aug 11, 5:14 PM EDTSpecial Marine WarningJAX91 min
Aug 11, 5:23 PM EDTSevere Thunderstorm WarningJAXDuval37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.